MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF TORIC ASPHERIC UV ABSORBING SINGLEPIECE IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF TORIC ASPHERIC UV ABSORBING SINGLEPIECE IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number SA6AT3
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
A nurse reported that during an intraocular lens (iol) implant procedure, defect on the lens was noticed after implantation.Subsequently the lens was removed during initial procedure and completed with another lens and surgery completed without complications.
 
Additional Manufacturer Narrative
Complaint history and product history records were reviewed and the documentation indicated the product met release criteria.The root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was not returned.A photo was available that displayed the lens viewed on the screen of a monitor.The lens was shown inside the eye.A tool used for aspiration was shown in the photo.The optic anterior edge has a v shaped shadowy area which appeared to be a nicked area of damage.The optic has a long, linear shadow.This shadow may be optic damage.A final confirmation cannot be made without a physical evaluation.Product history records were reviewed and the documentation indicated the product met release criteria.The file indicates he use of a qualified cartridge and handpiece.Two viscoelastics were indicated, only one is qualified for this lens with the qualified cartridge combinations.Based on our observation of the attached photos, there are markings on the optic that are similar to lens damage.It is difficult to make a final determination without evaluation of the physical sample.The root cause cannot be determined based on available information.Company foldable iols are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The instructions for use (ifu) instructs that an company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The lens was returned positioned incorrectly in the lens case.Solution was dried on the lens.The optic was cut in half, typical of insertion and removal.One cut optic portion had a deep scrape mark between the central optic zone and the optic edge.The photo provided appears to be of the returned sample.Product history records were reviewed and the documentation indicated the product met release criteria.The file indicated the use of a qualified cartridge and handpiece.Two viscoelastics were indicated, only one is qualified for this lens with the qualified cartridge combinations.The root cause could not be determined for the reported ¿defect¿ complaint.The specific lens issue was not specified.Damage to the lens was observed.While we are unable to determine the root cause of the lens damage, our observation reasonably suggests that it is not manufacturing related.Due to the presence of surgical solution and the condition of the returned sample, the damage is most likely related to customer handling.The file indicated the use of a qualified cartridge and handpiece.Two viscoelastics were indicated, only one is qualified for this lens with the qualified cartridge combinations.Company foldable intraocular lenses (iols) are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The instructions for use (ifu) instructs that a company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF TORIC ASPHERIC UV ABSORBING SINGLEPIECE IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19891136
Report Number1119421-2024-01500
Device Sequence Number7796301
Product Code HQL
UDI-Device Identifier00380652335843
UDI-Public(01)00380652335843(17)270511(11)220513(10)15396257
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSA6AT3
Device Lot Number15396257
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/05/2024
Supplement Date Received by Manufacturer07/31/2024
12/18/2024
Initial Report FDA Received Date08/02/2024
Supplement Report FDA Received Date08/28/2024
01/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DUOVISC VISCOELASTIC SYSTEM; MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; REPLACEMENT LENS: UNSPECIFIED IOL
Patient SexUnknown